Hydrochlorothiazide is a medication designed to treat abnormal fluid retention and high blood pressure. Like all diuretics, it achieves its effects by altering the way in which your kidneys filter the mineral sodium from your bloodstream. Hydrochlorothiazide belongs to a class of diuretics called thiazide diuretics, which can increase your blood levels of the mineral calcium. Speak with your doctor before combining hydrochlorothiazide use with any type of calcium supplement.
All diuretics make your body increase its urine output. They do this by directly or indirectly making you excrete more sodium, which in turn leads to a simultaneous increase in water excretion. In normal circumstances, your kidneys filter out roughly 25 percent of your blood’s sodium content and return that sodium to your body for further use. Hydrochlorothiazide and all other thiazide diuretics achieve their effects by inhibiting roughly 5 percent of this sodium reuptake and triggering minor increases in urine output. Because of their relatively gentle effects on your body, thiazide diuretics are more frequently prescribed than other diuretic medications.
Understanding Blood Calcium
Slightly less than 1 percent of your body’s supply of calcium circulates in your bloodstream, where it has a critical role in functions that include contraction and relaxation of your blood vessels, hormone release, transmission of signals in your nervous system and transmission of signals inside your cells. Because of calcium’s importance in these areas, your body maintains its presence in your bloodstream within very narrow parameters. If your blood levels of the mineral rise too high, you can develop a condition called hypercalcemia, which is characterized by potential symptoms that include excessive calcium in your urine, kidney stones, reduced kidney function and abnormal hardening of your blood vessels and soft tissues.
Hydrochlorothiazide and Supplemental Calcium
In addition to their effects on your sodium retention, hydrochlorothiazide and all other thiazide diuretics can increase the calcium levels in your bloodstream by interfering with the normal excretion of calcium in your urine. If you take these medications in combination with high doses of supplemental calcium, you can potentially develop hypercalcemia, according to Drugs.com. If you take thiazide diuretics and calcium for extended periods of time, you can also develop two additional conditions, called milk-alkali syndrome and metabolic alkalosis.
You have an increased risk for hypercalcemia related to use of hydrochlorothiazide and supplemental calcium if you’re undergoing treatment for osteoporosis or have a condition called hyperparathyroidism. The combination of hydrochlorothiazide and supplemental vitamin D can also trigger hypercalcemia, especially if you receive large doses of vitamin D as treatment for a condition called hypoparathyroidism. If you’re taking hydrochlorothiazide or any other thiazide medication along with calcium or vitamin D, contact your doctor if you develop symptoms that include lethargy, weakness, dizziness, nausea, vomiting, headache, muscle pain, anorexia or seizures. Consult your doctor for more information on the simultaneous use of hydrochlorothiazide and supplemental calcium.